Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Wichita, KS

May 19, 2012Ellsworth County, McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 19, 2012, 6:47 PM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2012, 6:47 PM CDT (23:47 UTC)
Expired
May 19, 2012, 7:22 PM CDT
In force
35 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 3:25 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-719 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KICT 192347
SVRICT
KSC053-113-169-200030-
/O.NEW.KICT.SV.W.0094.120519T2347Z-120520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  NORTHERN MCPHERSON COUNTY IN CENTRAL KANSAS...
  SOUTHERN SALINE COUNTY IN CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINDOM...AND
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  MCPHERSON...SALINA...MARQUETTE...BROOKVILLE...LINDSBORG...GALVA...
  SMOLAN...ASSARIA...ROXBURY...GYPSUM...MCPHERSON AIRPORT...
  BRIDGEPORT AND SALINA AIRPORT.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 59 AND 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9738 3840 9740 3825 9792 3852 9792
      3853 9814 3877 9797
TIME...MOT...LOC 2347Z 244DEG 47KT 3844 9789

HAIL...1.00IN
WIND...60 MPH

$$

LAWSON
3 follow-up statements
374 
WWUS53 KICT 200000
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
700 PM CDT SAT MAY 19 2012

KSC053-113-169-200030-
/O.CON.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-MCPHERSON KS-ELLSWORTH KS-
700 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ELLSWORTH...NORTHERN MCPHERSON AND SOUTHERN SALINE COUNTIES UNTIL 730
PM CDT...

AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
BROOKVILLE...AND MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
SALINA...SMOLAN...ASSARIA...ROXBURY...GYPSUM...BRIDGEPORT AND SALINA
AIRPORT.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 59 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9738 3840 9740 3825 9792 3852 9792
      3853 9814 3877 9797
TIME...MOT...LOC 0000Z 230DEG 54KT 3869 9779

HAIL...1.00IN
WIND...60 MPH

$$

LAWSON
714 
WWUS53 KICT 200019
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT SAT MAY 19 2012

KSC053-113-200029-
/O.CAN.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
MCPHERSON KS-ELLSWORTH KS-
719 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ELLSWORTH AND
NORTHERN MCPHERSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
      3874 9739 3873 9738 3872 9739 3863 9739
      3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0019Z 235DEG 35KT 3877 9762

$$

KSC169-200030-
/O.CON.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-
719 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
SALINE COUNTY UNTIL 730 PM CDT...

AT 716 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMOLAN...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
SALINA AND GYPSUM.

THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 78 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
      3874 9739 3873 9738 3872 9739 3863 9739
      3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0019Z 235DEG 35KT 3877 9762

HAIL...1.00IN
WIND...60 MPH

$$
732 
WWUS53 KICT 200022 RRA
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
722 PM CDT SAT MAY 19 2012

KSC169-200033-
/O.CAN.KICT.SV.W.0094.000000T0000Z-120520T0030Z/
SALINE KS-
722 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SALINE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3887 9738 3875 9738 3875 9739 3874 9738
      3874 9739 3873 9738 3872 9739 3863 9739
      3861 9740 3861 9776 3862 9791 3877 9792
TIME...MOT...LOC 0023Z 235DEG 35KT 3879 9758

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:14 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 19, 3:14 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 PM CDT SAT MAY 19 2012

.DISCUSSION...

SYNOPSIS...SURFACE LOW PRESSURE WAS CENTERED NEAR GREAT BEND AT
18Z.  THIS LOW WAS PART OF A COLD FRONT THAT EXTENDED FROM CENTRAL
MINNESOTA /AND AREAS FURTHER NORTH/...TO THE TEXAS PANHANDLE.

A STRONG UPPER LEVEL DISTURBANCE WAS ADVANCING NORTHEASTWARD ACROSS
SOUTHWEST NEBRASKA.  THIS WILL BRING DESTABILIZING COOLER AIR IN THE
MID LEVELS TO THE REGION...CAUSING SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE FRONT.  THESE ARE ALSO A BIG PART OF THE STORMS
ONGOING ACROSS WESTERN KANSAS AND WESTERN NEBRASKA. AS OF
1945Z...THE LEADING EDGE OF THIS CAN BE SEEN WELL ON WATER VAPOR
MOVING ACROSS WESTERN KANSAS.

TONIGHT...
THE FRONT WILL CONTINUE MOVING SOUTHEAST THIS EVENING.  RUC SHOWING
SIGNIFICANT COLD ADVECTION ONGOING WITH THE APPROACHING
DISTURBANCE.  DURING THE DAY...THE CONVERGENCE ALONG THE FRONT HAS HAD A
HARD TIME GETTING GOING AS THE WINDS HAVE VEERED AHEAD OF THE
FRONT.  THIS HAS ADDED TO THE UNCERTAINTY OF WHEN CONVECTION IS
EXPECTED TO DEVELOP...BUT SHOULD BE BY 23Z.  0-6KM SHEAR IS MARGINAL
FOR ORGANIZED CONVECTION...WITH VALUES RANGING FROM 30-35 KNOTS.
THAT SAID...THERE IS ENOUGH INSTABILITY FOR SOME OF THE STORMS TO
BECOME SEVERE.

SUNDAY...THE FRONT SHOULD MAKE IT WELL INTO SOUTHEAST KANSAS.  WITH
THE MAIN UPPER LEVEL SUPPORT FAR REMOVED FROM THE FRONT...ORGANIZED
SEVERE STORMS LOOK UNLIKELY AT THIS TIME...THOUGH SOME SCATTERED
STORMS EXPECTED.

MONDAY-SATURDAY...
HIGH PRESSURE WILL REMAIN ACROSS THE REGION THROUGH TUESDAY. THE
FRONT THAT JUST MOVED THROUGH WILL RETREAT NORTHWARD AS A WARM
FRONT. LEE CYCLOGENESIS TAKES PLACE AND BY WEDNESDAY...STRONG
SOUTHWESTERLY WINDS DEVELOP AGAIN AT THE SURFACE.  THIS WILL ALL
RESULT IN A WARMING TREND IN THE MIDDLE AND LATTERN PORTION OF THE
WEEK.  BY FRIDAY...A DEEP UPPER LEVEL TROUGH DEVELOPS OVER THE
PACIFIC COAST WITH RIDGING OVER THE SOUTHEAST.  THIS WILL KEEP ALL
OF THE SIGNIFICANT PRECIPITATION WELL TO THE NORTH.

COOK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: WINDS AHEAD OF/BEHIND COLD FRONT...AND THUNDERSTORMS.

S-SWRLY GUSTS 25-35KT WILL PERSIST AHEAD OF FRONT THIS PM/EARLY
EVE. COLD FRONT SHOULD REACH RSL AROUND 20-21Z...SLN/HUT
01-02Z...AND ICT ~03-04Z. SCATTERED-BROKEN LINE OF THUNDERSTORMS
SHOULD DEVELOP ALONG THE FRONT LATE THIS PM/EVE WHICH COULD
PRODUCE OUTFLOW AHEAD OF ACTUAL FRONT. WIND GUSTS 40-50 KT AND
HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. WILL CARRY TEMPO
TS AT HUT/SLN SITES WITH HIGHEST CONFIDENCE OF STORMS AFFECTING
THOSE SITES...AND VCTS AT ICT. WIND SHIFT TO NW WITH SOME GUSTS
20-25 KT THIS EVE IN CENTRAL/SOUTH CENTRAL KS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  79  57  80 /  50  20  10   0
HUTCHINSON      56  78  54  80 /  50  10   0   0
NEWTON          57  77  53  78 /  50  20  10   0
ELDORADO        59  78  54  79 /  40  20  10   0
WINFIELD-KWLD   61  79  58  80 /  40  30  20  10
RUSSELL         52  77  51  81 /  20  10   0   0
GREAT BEND      53  78  52  81 /  20  10   0   0
SALINA          56  78  51  80 /  50  10   0   0
MCPHERSON       57  77  52  79 /  50  10   0   0
COFFEYVILLE     65  81  59  79 /  30  40  30  10
CHANUTE         64  79  57  78 /  40  40  10  10
IOLA            64  78  57  77 /  30  40  10  10
PARSONS-KPPF    65  80  58  78 /  30  40  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 19, 3:36 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT SAT MAY 19 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
336 PM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS LATE THIS AFTERNOON AND TONIGHT AS A COLD FRONT
MOVES OVER THE AREA. THE PRIMARY THREATS FROM ANY STORMS THAT
BECOME SEVERE WILL BE HAIL UP TO THE SIZE OF PING PONG BALLS AND
WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS EXISTS OVER SOUTHEAST KANSAS SUNDAY
EVENING...AS WELL AS LATE IN THE WEEK. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS
PORTIONS OF CENTRAL KANSAS AND DURING THE EVENING HOURS ACROSS
SOUTH CENTRAL AND SOUTHERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Local storm report, May 19, 6:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          3 NW HARPER             37.32N 98.06W
05/19/2012                   HARPER             KS   LAW ENFORCEMENT

&&

SGS
Local storm report, May 19, 6:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          6 W HARPER              37.29N 98.14W
05/19/2012                   HARPER             KS   LAW ENFORCEMENT

&&

SGS
Local storm report, May 19, 6:37 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             2 N STERLING            38.24N 98.21W
05/19/2012  E1.00 INCH       RICE               KS   STORM CHASER

&&

ADK
Local storm report, May 19, 6:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TORNADO          3 ENE ATTICA            37.26N 98.18W
05/19/2012                   HARPER             KS   STORM CHASER

&&

ADK
Local storm report, May 19, 6:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TORNADO          3 SSW RAGO              37.41N 98.10W
05/19/2012                   KINGMAN            KS   TRAINED SPOTTER

&&

SGS
Local storm report, May 19, 6:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
646 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          5 SE SPIVEY             37.40N 98.10W
05/19/2012                   KINGMAN            KS   LAW ENFORCEMENT

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:26 PM CDTSpecial Weather StatementICTBarton34 min
May 19, 3:32 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 19, 4:01 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell44 min
May 19, 4:16 PM CDTSevere Thunderstorm WarningICTReno44 min
May 19, 4:36 PM CDTSevere Thunderstorm WarningICTLincoln39 min
May 19, 4:54 PM CDTSpecial Weather StatementICTEllsworth36 min
May 19, 4:59 PM CDTSevere Thunderstorm WarningICTReno46 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningICTEllsworth28 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningICTKingman46 min
May 19, 5:46 PM CDTTornado Warning Tornado observedICTKingman29 min
May 19, 5:58 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline32 min
May 19, 6:12 PM CDTTornado Warning Tornado observedICTKingman33 min
May 19, 6:13 PM CDTSevere Thunderstorm WarningICTHarper, Kingman47 min
May 19, 6:19 PM CDTTornado Warning Tornado observedICTHarper, Kingman26 min
May 19, 6:20 PM CDTSevere Thunderstorm WarningICTKingman, Reno30 min
May 19, 6:21 PM CDTSevere Thunderstorm WarningICTRice39 min
May 19, 6:42 PM CDTTornado Warning Tornado observedICTHarper, Kingman33 min
May 19, 6:54 PM CDTSpecial Weather StatementICTSedgwick36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.